Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 13, NWS Grand Junction, CO
NWS Grand Junction, CO issued this severe thunderstorm warning at Sep 14, 2016, 1:42 PM MDT for 5 counties in Colorado. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 14, 2016, 1:42 PM MDT (19:42 UTC)
- Expired
- Sep 14, 2016, 2:02 PM MDT
- In force
- 20 min
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dolores County, CO, Montezuma County, CO, Ouray County, CO, San Juan County, CO, San Miguel County, CO
The radar
The Grand Junction radar (KGJX), 146 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 7.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 109 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 2052 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 227 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
899
WUUS55 KGJT 141942
SVRGJT
COC033-083-091-111-113-142015-
/O.NEW.KGJT.SV.W.0013.160914T1942Z-160914T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
142 PM MDT WED SEP 14 2016
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN DOLORES COUNTY IN SOUTHWESTERN COLORADO...
NORTHEASTERN MONTEZUMA COUNTY IN SOUTHWESTERN COLORADO...
CENTRAL SAN JUAN COUNTY IN SOUTHWESTERN COLORADO...
SOUTH CENTRAL OURAY COUNTY IN SOUTHWESTERN COLORADO...
SOUTHEASTERN SAN MIGUEL COUNTY IN SOUTHWESTERN COLORADO...
* UNTIL 215 PM MDT
* AT 141 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RICO...OR 33
MILES NORTHWEST OF DURANGO...MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
TELLURIDE...MOUNTAIN VILLAGE...SILVERTON...RICO...OPHIR...
TROUT LAKE AND DUNTON.
THIS INCLUDES U.S. HIGHWAY 550 NEAR MILE MARKERS
66...67...68...69...70... 71...72...73...74...75...AND 76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3760 10813 3774 10826 3804 10783 3782 10763
TIME...MOT...LOC 1941Z 234DEG 34KT 3772 10813
HAIL...1.00IN
WIND...60MPH
$$
JOE1 follow-up statement
890
WWUS55 KGJT 142002
SVSGJT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
202 PM MDT WED SEP 14 2016
COC033-083-091-111-113-142011-
/O.CAN.KGJT.SV.W.0013.000000T0000Z-160914T2015Z/
DOLORES CO-MONTEZUMA CO-SAN JUAN CO-OURAY CO-SAN MIGUEL CO-
202 PM MDT WED SEP 14 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DOLORES...
NORTHEASTERN MONTEZUMA...CENTRAL SAN JUAN...SOUTH CENTRAL OURAY AND
SOUTHEASTERN SAN MIGUEL COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3760 10813 3774 10826 3804 10783 3782 10763
TIME...MOT...LOC 2000Z 234DEG 34KT 3784 10793
$$
JOEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 11:51 AM MDT, 1 hour 51 minutes earlier.
Area forecast discussion, Sep 14, 11:51 AM MDT, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Grand Junction CO 1151 AM MDT WED SEP 14 2016 .SHORT TERM...(Tonight through Thursday night) Issued at 335 AM MDT Wed Sep 14 2016 Satellite imagery tells a lot of the story this morning. A nice fountain of uplift derived from divergence aloft and the nose and left exit region of a 90 kt 300 mb jet stream maxima all show up nicely on wv and ir satellite over northeast Utah. Moderate thunderstorms will continue over that area until about 15z when it all lifts to the north after barely affecting extreme northeast Moffat county in Colorado. A SW to NE swath of eastern Utah and northwest and central CO will be beneath a dry slot for much of the day, though surface heating should help produce isolated to scattered showers and thunderstorms mainly over the mountains. The cloud shield associated with the southern jetstream is pushing off to the east faster than the NAM and GFS expected, with the HRRR having what seems to be the better solution. It calls for isolated to scattered thunderstorms, mainly over the central and southwest CO mountains this afternoon and evening. As the upper trough passes over the northern Rockies tonight through Thursday night, some precipitations skirts the northern CO border, but the rest of the area should be dry with clearing skies. .LONG TERM...(Friday through Wednesday) Issued at 335 AM MDT Wed Sep 14 2016 Friday through the weekend should dry with a weak closed low developing over the SW U.S. and west to northwest flow aloft over the forecast area. Residual moisture and surface heating should help isolated storms to form over the mountains of the Continental Divide. The southwest trough will gradual move over the area Monday and Tuesday, while another similar trough develops over the SW U.S. Wednesday. The forecast area should be dry Tue and Wed. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1145 AM MDT Wed Sep 14 2016 A storm system passing to the north will promote another round of showers and thunderstorms across the forecast area into the evening hours. The primary impact from these thunderstorms will be gusty outflow, frequent lightning and locally heavy rain. Otherwise VFR conditions are expected to prevail over the next 24 hours. Although afternoon showers and thunderstorms are expected once again tomorrow the atmosphere is expected to begin to dry out on thursday. && .GJT Watches/Warnings/Advisories... CO...None. UT...None. && SHORT TERM...CC LONG TERM...CC AVIATION...Larry
Hazardous weather outlook, Sep 14, 3:35 AM MDT, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 335 AM MDT WED SEP 14 2016 COZ001>014-017>023-UTZ022>025-027>029-150945- LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN- ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS- UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR- CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS- UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS- PARADOX VALLEY/LOWER DOLORES RIVER- FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN- SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS- EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT- LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES- 335 AM MDT WED SEP 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS...A FEW WITH WIND GUSTS TO 45 MPH AND SMALL HAIL...WILL AFFECT NORTHEAST UTAH AND EXTREME NORTHWEST COLORADO EARLY THIS MORNING. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE REST OF THE AREA FROM LATE MORNING THROUGH EARLY THIS EVENING. STORMS WILL DECREASE OVERNIGHT. THE MAIN HAZARD FROM THESE STORMS WILL BE GUSTY OUTFLOW WINDS AND LIGHTNING WITH LOCAL GUSTS TO 45 MPH POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY DRIER AND COOLER AIR WILL MOVE INTO THE REGION FROM THE NORTHWEST THURSDAY AND INTO THE WEEKEND AFTER THE PASSAGE OF A LOW PRESSURE TROUGH AND ASSOCIATED COLD FRONT THURSDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Sep 14, 11:36 AM MDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1136 AM MDT WED SEP 14 2016 COZ001-002-141815- CENTRAL YAMPA RIVER BASIN CO-LOWER YAMPA RIVER BASIN CO- 1136 AM MDT WED SEP 14 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MOFFAT COUNTY UNTIL 1215 PM MDT... AT 1135 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 29 MILES NORTHEAST OF RANGELY...OR 51 MILES WEST OF CRAIG...MOVING NORTHEAST AT 45 MPH. DIME SIZE HAIL AND WIND GUSTS OF 55 MPH WILL BE POSSIBLE WITH THIS STORM ALONG WITH BRIEF BUT HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... SUNBEAM. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS! IF A STURDY STRUCTURE IS NOT AVAILABLE...SEEK SHELTER INSIDE A VEHICLE. && LAT...LON 4034 10853 4047 10868 4094 10808 4074 10784 TIME...MOT...LOC 1735Z 228DEG 39KT 4046 10853 JOE
Local storm report, Sep 14, 12:26 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1226 PM MDT WED SEP 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1208 PM HAIL 5 ESE HESPERUS 37.26N 107.95W
09/14/2016 E0.25 INCH LA PLATA CO COCORAHS
LARGEST HAIL STONES ARE 3/8 INCH DIAMETER.
THE DURATION OF THE HAIL EVENT WAS 6
MINUTES.
&&
NWS GRAND JUNCTION CO
IRIS SYSTEMSpecial weather statement, Sep 14, 1:10 PM MDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 110 PM MDT WED SEP 14 2016 COZ018>021-142000- FOUR CORNERS/UPPER DOLORES RIVER CO- PARADOX VALLEY/LOWER DOLORES RIVER CO- NORTHWESTERN SAN JUAN MOUNTAINS CO-SOUTHWEST SAN JUAN MOUNTAINS CO- 110 PM MDT WED SEP 14 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOLORES AND NORTH CENTRAL MONTEZUMA COUNTIES UNTIL 200 PM MDT... AT 109 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DOLORES...OR 35 MILES NORTHWEST OF DURANGO...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DOLORES...RICO...STONER AND DUNTON. LAT...LON 3740 10843 3753 10858 3790 10817 3770 10794 TIME...MOT...LOC 1909Z 226DEG 26KT 3752 10844 JOE
Local storm report, Sep 14, 1:16 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
116 PM MDT WED SEP 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HEAVY RAIN 2 SSW DOLORES 37.45N 108.51W
09/14/2016 U0.00 INCH MONTEZUMA CO TRAINED SPOTTER
GROUND IS WHITE WITH HAIL TO THE SOUTH, BUT
NO HAIL FELL AT HERB AND BETH'S HOUSE. THE
DURATION OF THE HEAVY RAIN EVENT WAS 10
MINUTES.
&&
NWS GRAND JUNCTION CO
IRIS SYSTEMThe office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 11:36 AM MDT | Special Weather Statement | GJT | Moffat | 39 min |
| Sep 14, 11:54 AM MDT | Severe Thunderstorm Warning | GJT | Moffat | 36 min |
| Sep 14, 1:10 PM MDT | Special Weather Statement | GJT | Dolores | 50 min |
| Sep 14, 1:21 PM MDT | Severe Thunderstorm Warning | GJT | Dolores, Montezuma, San Miguel | 24 min |
| Sep 14, 3:25 PM MDT | Special Weather Statement | GJT | Moffat | 50 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.